FDA Warns of Dangers of Internet Drugs
WASHINGTON - Consumers who thought they were purchasing sleep aids, antidepressants and other drugs over the Internet instead were shipped a powerful anti-psychotic, sending some unwitting victims to the emergency room, federal health officials warned Friday.
The Food and Drug Administration said a number of consumers took the schizophrenia drug, haloperidol, after being shipped what they thought were a variety of different pills, including Ambien, a sleep aid, and the anti-anxiety medications Xanax and Ativan. Others thought they were getting the antidepressant Lexapro.
Preliminary analysis of the pills, packaged in plain plastic bags and mailed in envelopes bearing Greek postmarks, suggest they contain haloperidol. The FDA said it had reports of several consumers seeking emergency medical treatment for symptoms such as difficulty in breathing, muscle spasms and muscle stiffness after taking the pills.
The FDA used the occasion to remind consumers of the possible dangers of buying prescription drugs on the Web.
The FDA posted images of the suspect pills and their shipping packages on its Web site - http://www.fda.gov/bbs/topics/news/photos/haloperidol.html
Consumers apparently ordered the drugs through a variety of commercial Web sites. The FDA said it was investigating.http://www.fda.gov/bbs/topics/news/photos/haloperidol.html
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.